Alert archive / North Carolina / Tornado Warnings in 1999
Tornado Warning 7, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at Jul 29, 1999, 1:11 PM EDT for Rockingham County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 1999, 1:11 PM EDT (17:11 UTC)
- Expired
- Jul 29, 1999, 1:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Rockingham County, NC
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 12:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 291712 RRA TORRNK NCC157-291745- BULLETIN--EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 111 PM EDT THU JUL 29 1999 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * TORNADO WARNING FOR... ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA. * UNTIL 145 PM EDT. * AT 111 PM EDT... LOCAL FIRE DEPARTMENT REPORTED A TORNADO 18 MILES SOUTH OF MARTINSVILLE OR 4 MILES WEST OF WENTWORTH... MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE... WENTWORTH... REIDSVILLE... MONROETON... << CALL TO ACTION >> A TORNADO IS ON THE GROUND! GO TO THE BASEMENT! IF A BASEMENT IS NOT AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWES$T FLOOR! .END/MTE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jul 29, 10:35 AM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 29, 10:35 AM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1035 AM EDT THU JUL 29 1999 VERY ACTIVE WX PATTERN SETTING UP FOR THE OH VALLEY AND MID ATLANTIC REGION. SFC BOUNDARY IS LAYED OUT SE-NW FROM ROA-CMH. THIS BOUNDARY HAS BECOME ANCHORED BY NW FLOW ALOFT AND IS THE FOCUS FOR DEEP CONVECTION. CONVECTION OVER THE LAST SEVERAL HOURS HAS BEEN REGENERATING OVER THE OHIO VALLEY...WHERE DEEP PLUME OF HIGHER THETA-E AIRMASS AND 30-40 KT LLJ HAS BEEN INTERSECTING BOUNDARY. INDIVIDUAL CELLS HAVE BEEN TRAINING SE INTO OUR FCST AREA AND THE MAIN THREAT ATTM IS HEAVY RAINFALL. REGIONAL SOUNDINGS ARE QUITE IMPRESSIVE WITH CAPES 2000-4000 J/KG. DRY MID LEVELS WILL AID DOWNBURST POTENTIAL AND THREAT FROM SEVERE THUNDERSTORM WIND A GOOD BET TODAY. SVR/FLASH FLOOD THREAT LIKELY TO PERSIST INTO EARLY FRIDAY. SPC HAS AREA OUTLOOKED FOR SLIGHT RISK...MODERATE RISK JUST UPSTREAM. THIS LOOKS VERY REASONABLE GIVEN FCST CAPES OF 4000 AND HELICITIES OF 200-300 OVER THE UPPER OH VALLEY. ANTICIPATE ANY DEEP CONVECTION THAT DOES FIRE OVER THE GREAT LAKES AND OHIO VALLEY WILL SLIDE SE ALONG EXISTING SFC BOUNDARY AND 850 TEMP AND MOISTURE GRADIENTS. .RNK... VA...NONE. NC...NONE. WV...NONE. PM
Nearby
Tornado Warnings in North Carolina, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.